Print This Page

Pain from Osteoporosis Drugs

  • Currently 3.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.7/5 (3 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I took Fosamax for osteoporosis and started waking up every night with hip and leg pain. One friend mentioned that she also developed bone pain while taking Fosamax while another complained of terrible backaches.

I told my doctor and he said he had never heard of such problems. After stopping the drug, the pain gradually subsided. My doctor is still dubious. What other options for osteoporosis won’t cause such terrible pain?

A. Medications like Fosamax, Actonel and Boniva can sometimes cause severe and occasionally incapacitating bone, joint or muscle pain.  We’re surprised your doctor was unaware of this complication, as the FDA has issued warnings about it.

 There are other drugs for osteoporosis, such as Evista (raloxifene), Forteo (teriparatide) and Miacalcin (calcitonin). We discuss the pros and cons of drugs and non-drug approaches in our Guide to Osteoporosis.

  • Currently 3.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.7/5 (3 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

http://www.sciencedaily.com/releases/2009/05/090512093303.htm

The article at Science Daily documents the results of using DHEA and Vitamin D on building bone density.

I suffered intense bone pains for over a year when taking first Fosomax and then Boniva. When they stopped them to allow broken wrist to heal--within 3 weeks, bone pain gone. I had even been mis-diagnosed with fibromyalgia before stopping. I take Miacalcin daily now--no bone pain.

I also had severe pains in my joints and leg cramps when taking Fosamax.

I was switched to Forteo and have had NO problems or side effects. I actually have less pain in my back which has two compression fractures.

Forteo is an injected medication---really a very painless, easy process. Drawback is it is very expensive---$600---unless insurance covers it.

My doctor put me on Actonel. After taking it for four days, I started having spasms of the esophagus, so he switched me to Fosomax. Four days later, I started having muscle spasms in the chest. He switched me to Didronel and two days later I was rushed to the hospital with severe chest pains. Everyone thought I was having a heart attack. Thank God it turned out to be a reaction to the medication. I was cautioned to never again take any meds for osteoporosis. I now take liquid calcium (calcium citrate) with magnesium and vitamin D and I am doing very well.

Took first dose of Fosamax on a Sunday AM. Bedtime that night I had sensation of cold water in chest and upper body. Next dose the following Sunday. That night had difficulty swallowing/breathing and severe bone muscle pain. Nearly incapacitated the following day. Symptoms finally stopped 2 days later. Was put on Evista and absolutely no complications.

GYN office and pharmacy reported other women with same problems. Would not recommend Fosamax to anyone.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.